California, 2009Flash Flood and Winter Storm in California, March 1 to 4, 2009
March 1 to 4, 2009 · NWS STO · 17 events in 13 counties and zones
A cold winter storm brought 1 to 5 feet of storm total snow accumulation to the higher mountains of the southern Cascades and to the northern Sierra Nevada. Snow levels dropped to near 4000 feet during the latter part of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- $100,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold winter storm brought 1 to 5 feet of storm total snow accumulation to the higher mountains of the southern Cascades and to the northern Sierra Nevada. Snow levels dropped to near 4000 feet during the latter part of the storm. Gusty winds brought reduced visibilities and broad drifting of snow.
This system also generated thunderstorms in the Central Valley, bringing heavy rain, flash flooding, and other severe effects. Large amounts of hail were reported over Shasta and Glenn Counties, larger than quarter size and more than 6 inches deep in some areas. Flash flooding and slides closed Highway 70 with minor flooding over a number of rural roads. Numerous car accidents from wet roads were reported across the area, as well as trees falling from a combination of wet ground and wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 28, 9:40 PM PST, 16 hours 20 minutes earlier.
Area forecast discussion, Feb 28, 9:40 PM PST, 16 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 PM PST SUN FEB 28 2009
.DISCUSSION...
.UPDATE...
THE COLD FRONT IS ROUGHLY OVER AMADOR/CALAVERAS/TUOLUMNE COUNTIES.
IT IS STILL PRODUCING RADAR ESTIMATED PRECIPITATION RATES NEAR 0.75
INCHES PER HOUR. HEAVY SNOW IS OCCURRING ALONG HIGHWAY 88 ABOVE 7500
FEET. LOCALLY LOWER SNOW LEVELS ARE POSSIBLE. LIGHT RAIN CONTINUES
FOR REDDING...RED BLUFF...CHICO AND FAIRFIELD. IT IS A VERY BALMY 60
DEGREES IN SACRAMENTO AT 9 PM...OUR HIGH TEMPERATURE FOR THE DAY. AN
UPPER LEVEL DISTURBANCE SWINGS INTO SOUTHERN OREGON LATER
TONIGHT...WHICH WILL PROBABLY GIVE THESE AREAS A BREAK FROM
SHOWERS...FOR A WHILE. OROGRAPHIC LIFT CONTINUES IN THE MOUNTAINS
ALL NIGHT. THE MINI HAWAIIAN HOSER...WHICH IS A TAP INTO TRUE
TROPICAL MOISTURE...WILL SHUNT SOUTH SLOWLY OVERNIGHT AND BRING A
DECREASE IN PRECIPITATION.
TOMORROW A DYNAMIC SHORT WAVE CURRENTLY NEAR 40N/140W SWINGS THROUGH
NORTHERN CALIFORNIA BY 4 PM. THERE WILL BE TWO FOCUS AREAS FOR HEAVY
RAIN. THE FIRST WILL BE FROM THE NEXT COLD FRONT SHIFTING INTO THE
MENDOCINO MOUNTAINS AND SHASTA COUNTY...AND THE SECOND WILL BE
ALONG THE OLD BOUNDARY FROM THE FOOTHILLS NE OF STOCKTON TO SIERRA
COUNTY. OUR WRF MODEL IS SHOWING BOTH OF THESE BOUNDARIES COULD
PRODUCE OVER TWO INCHES OF RAIN TOMORROW AND TOMORROW NIGHT. STEEP
LAPSE RATES DEVELOP WITH MID LEVEL COOLING FROM THE SHORT WAVE
TOMORROW AFTERNOON. THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN SAC
VALLEY AND FOOTHILLS. THE NAM-12 MODEL IS SHOWING 55-60KTS OF WIND
BETWEEN 850MB AND 700MB TOMORROW AFTERNOON. STRONG CAPE DEVELOPS
OVER SHASTA COUNTY AND GOOD THETA-E CONVERGENCE (AN INDICATOR OF
MOISTURE AND INSTABILITY CONVERGENCE) IS NOTED IN THESE AREAS. THERE
WILL ALSO BE VERY STRONG UPPER DIVERGENCE AS A 130 KT JET SWEEPS
INTO THE REGION...AND STRONG MID LEVEL LIFT AT 700MB AS A LOW LEVEL
JET STREAK SWEEPS INTO THE REGION. AN INCREASE IN THUNDERSTORMS IS
POSSIBLE NORTH OF SACRAMENTO BY AFTERNOON. WITH ALL OF THIS
POTENTIAL FOR HEAVY RAIN WE WILL ISSUE A FLASH FLOOD WATCH FOR OUR
BURN AREAS TOMORROW AND TOMORROW NIGHT.
A PERIOD OF VERY HEAVY SNOW AND STRONG WINDS IS LIKELY AS THE SHORT
WAVE MOVES IN TOMORROW NIGHT. SNOW LEVELS WILL ALSO DROP TO 4500
FEET OR SO BY TUESDAY MORNING. OVER FOUR FEET OF SNOW COULD FALL
ABOVE 7000 FEET FROM CARSON PASS TO DONNER PASS TO LASSEN PARK BY
EARLY TUESDAY. TRAVEL WEILL BE EXTREMELY DIFFICULT IN THE MOUNTAINS
MONDAY NIGHT AND TUESDAY.
THE UPPER LOW ITSELF SHIFTS INLAND TUESDAY NIGHT WITH ANOTHER COLD
FRONT. MORE VALLEY RAIN AND MOUNTAIN SNOW IS LIKELY. SG
.EXTENDED (THURSDAY THROUGH SUNDAY)...
CONFIDENCE IS LOW IN THE FORECAST IN THE EXTENDED PERIOD WITH THE
MODELS FLIP-FLOPPING AND SHOWING NO AGREEMENT BEYOND WEDNESDAY OR
SO. BOTH THE GFS AND ECMWF DROP THE PARENT LOW OVER THE EASTERN
PACIFIC IN THE WEDNESDAY TO THURSDAY TIMEFRAME. THE GFS THEN
PROCEEDS TO SWING THE LOW THROUGH SOUTHERN CALIFORNIA THURSDAY NIGHT
WHILE THE ECMWF CUTS THE LOW OFF FROM THE MAIN FLOW AND KEEPS IT
DRIFTING OFFSHORE UNTIL IT BRINGS IT INLAND OVER NORTHERN CALIFORNIA
SUNDAY. HAVE A SLIGHT PREFERENCE TOWARDS THE ECMWF BECAUSE IT TENDS
TO BEHAVE BETTER IN THE MID-TO-LONG RANGE AND HAS ADVERTISED THE
CUTOFF LOW SOLUTION FOR TWO STRAIGHT RUNS. HOWEVER...UNTIL THE
MODELS SHOW SOME SEMBLANCE OF AGREEMENT IT IS DIFFICULT TO SAY WITH
ANY DEGREE OF CERTAINTY WHICH WILL PAN OUT. FOR NOW HAVE HEDGED THE
FORECAST AND INCLUDED A SLIGHT CHANCE OF PRECIPITATION THROUGH MOST
OF THE WEEKEND. DANG
&&
.AVIATION...
SHOWERY CONDITIONS EXPECTED OVERNIGHT INTO MONDAY BEHIND THE FRONT
AND AS A SHORTWAVE PASSES THROUGH TOMORROW AFTERNOON AND EVENING.
GENERALLY VFR/MVFR CONDITIONS EXPECTED IN THE VALLEY THROUGH MONDAY
EXCEPT AREAS OF IFR CONDITIONS POSSIBLE MONDAY MORNING...MAINLY
AROUND KRDD AND KRBL. SOME INSTABILITY TOMORROW...ESPECIALLY NORTH
OF SACRAMENTO FOR POSSIBLE CBS AND ISOLATED THUNDERSTORMS. MVFR
CONDITIONS WITH AREAS OF IFR CONDITIONS IN THE MOUNTAINS. SOUTHERLY
WIND GUSTS UP TO 30 KTS POSSIBLE IN THE VALLEY AND UP TO 45 KTS
POSSIBLE OVER THE RIDGES.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR WEST SLOPE
NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.
FLASH FLOOD WATCH FROM 10 AM PST MONDAY THROUGH MONDAY EVENING
FOR BURNEY BASIN / EASTERN SHASTA COUNTY-CENTRAL SACRAMENTO
VALLEY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO
VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WESTERN PLUMAS
COUNTY/LASSEN PARK.
&&
Hazardous weather outlook, Mar 1, 7:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN MAR 1 2009
CAZ013>019-063-064-066>069-021500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN MAR 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
THE STORM SYSTEM WHICH HAS MOVED INTO THE REGION OVERNIGHT WILL
BRING CONSIDERABLE RAIN AND GUSTY WINDS TODAY AND TONIGHT. WIND
GUSTS UP TO 30 MPH EXPECTED IN THE VALLEY BY THIS AFTERNOON...WITH
GUSTS TO 55 MPH POSSIBLE IN THE MOUNTAINS. THERE MAY BE SOME PERIODS
OF HEAVY RAINFALL WITH THIS STORM THAT COULD CAUSE LOCAL STREET
FLOODING AND THE POTENTIAL FOR SOME MUD AND DEBRIS FLOWS FROM LAST
SUMMERS BURN AREAS. SNOW LEVELS WILL ARE STARTING OUT HIGH BUT WILL
BEGIN TO FALL TO NEAR PASS LEVELS LATE TONIGHT. SEE WATCH AND
STATEMENT FOR MORE DETAILS.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS...WITH SEVERAL FEET OF
SNOW ACCUMULATION OVER HIGHER MOUNTAINS BY LATE MONDAY. ANOTHER
STORM WILL ARRIVE ON TUESDAY AND THEN ANOTHER ON THURSDAY. LOWERING
SNOW LEVELS ARE EXPECTED THROUGH THE WEEK. SNOW LEVELS AT OR BELOW
3000 FEET ARE POSSIBLE FROM WEDNESDAY ON. AN UNSETTLED WEATHER
PATTERN CONTINUES INTO THE WEEKEND.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS FLOODING TO THEIR LOCAL NATIONAL WEATHER SERVICE
OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Event by event
6 hail, 5 winter storm, 4 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.
Winter Storm, Mountains Southwest Shasta County to Northern Lake County
- When
- March 1, 2:00 PM PST to March 4, 12:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- Trained Spotter
Heavy snow fell over the southern Cascade and northern Sierra Nevada Mountains. Snow levels over the area started at 6000 feet then fell to around 2500 feet by Wednesday. Snowfall amounts were up to 12 inches.
Winter Storm, Mt Shasta/Western Plumas County
- When
- March 1, 2:00 PM PST to March 4, 12:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Trained Spotter
Heavy snow fell over the southern Cascade and northern Sierra Nevada Mountains. Snow levels over the area started at 6000 feet then fell to around 2500 feet by Wednesday. Snowfall amounts were up to 12 inches.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- March 1, 2:00 PM PST to March 4, 12:00 PM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- SNOTEL
Heavy snow fell over the southern Cascades and northern Sierra Nevada Mountains. Snow levels over the area started at 6000 feet and then fell to around 2500 feet by Wednesday. Snowfall amounts 6 to 12 inches.
Winter Storm, Shasta Lake/North Shasta County
- When
- March 1, 4:00 PM PST to March 4, 10:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- SNOTEL
Heavy snow fell over the southern Cascades and northern Sierra Nevada Mountains. Snow levels over the area started at 6000 feet and then fell to around 2500 feet by Wednesday. Snowfall amounts up to 10 inches.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 1, 7:00 PM PST to March 4, 12:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- COOP Observer
Heavy snow fell over the northern Sierra Nevada Mountains. Snow levels over the area started at 6500 feet and then fell to around 3000 feet by Wednesday. Some storm total snowfall amounts include 60 inches of snow at Blue Canyon, 53 inches at Sierra at Tahoe, 57 to 64 inches at Boreal, 53 to 64 inches at Kirkwood, and 49 to 68 inches at Sugar Bowl. Blowing snow brought zero visibility to Interstate 80 on the 3rd, and the CHP closed a 60 mile stretch from Applegate to the Nevada-California border. There were 10 tractor trailers reported jacknifed along I-80. Other area mountain roads such as Highway 50 required snow chains.
Flash Flood, Plumas
- When
- March 2, 8:45 AM PST to 12:00 PM PST
- Where
- Plumas County, 0.7 mi SSE of Tobin to 0.53 mi ENE of Tobin
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 39.922, -121.313
CHP closed the west bound lane of Highway 70 in the Rich Bar area due to a rock slide resulting from heavy rainfall on a burn area.
Heavy Rain, Butte
- When
- March 2, 11:50 AM PST to March 3, 9:15 AM PST
- Where
- Butte County, 12.1 mi WSW of Richvale Arpt to 0.74 mi W of Palermo
- Reported by
- County Official
- Coordinates
- 39.431, -121.978
Heavy rain caused road closings due to minor flooding of several county roads.
Lightning, Butte
- When
- March 3, 8:30 AM PST to 9:00 AM PST
- Where
- Butte County, 1.6 mi SE of Paradise
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.752, -121.601
Lighting struck a dentist office, damaging a swamp cooler on the roof, the office computer, and the phone system.
Heavy Rain, Sutter
- When
- March 3, 8:45 AM PST to 10:00 PM PST
- Where
- Sutter County, Nicolaus to 1.21 mi SSW of East Nicolaus
- Reported by
- Broadcast Media
- Coordinates
- 38.900, -121.580
Minor flooding of rural county roads.
Heavy Rain, Colusa
- When
- March 3, 8:45 AM PST to 10:00 PM PST
- Where
- Colusa County, Arbuckle to 3.9 mi SSE of Grimes
- Reported by
- Broadcast Media
- Coordinates
- 39.020, -122.070
Minor flooding of rural county roads.
Heavy Rain, Yolo
- When
- March 3, 8:45 AM PST to 10:00 PM PST
- Where
- Yolo County, 1.28 mi SE of Knights Lndg to 4.12 mi NNE of Hebron
- Reported by
- Broadcast Media
- Coordinates
- 38.788, -121.761
Minor flooding of rural county roads.
Hail, Glenn
- When
- March 4, 2:00 PM PST to 3:00 PM PST
- Where
- Glenn County, 4.32 mi W of Bayliss
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -122.130
The Glenn County Sheriff Office reported nickel-size hail in Fruto.
Hail, Shasta
- When
- March 4, 2:30 PM PST to 3:00 PM PST
- Where
- Shasta County, Cottonwood
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.380, -122.280
CHP reported up to 2 inches of hail covering Interstate 5.
Hail, Tehama
- When
- March 4, 2:30 PM PST to 3:30 PM PST
- Where
- Tehama County, 4.71 mi NNE of Hooker
- Measured
- 0.75 in hail
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 40.365, -122.292
Hail blanketed the ground to 2 inches deep on Bowman Rd. near Interstate 5. Most of the hail was pea size. There were 3 car accidents reported in the area on Interstate 5 during the hail event, with two ambulances dispatched.
Hail, Glenn
- When
- March 4, 4:00 PM PST to 5:00 PM PST
- Where
- Glenn County, 4.26 mi WNW of Artois
- Measured
- 1.25 in hail
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -122.270
Hail covered the roads and a grain field was flattened by at least penny-size hail. The hills were whitened by hail. In addition, there were 0.57 inches of rain in Artois in one hour. An NWS employee on a storm survey the next day measured hail to 1.25 inches in diameter, with depths of the hail exceeding 6 inches.
Hail, Glenn
- When
- March 4, 4:15 PM PST to 5:30 PM PST
- Where
- Glenn County, 6.53 mi WNW of Artois
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -122.320
Penny-size hail fell near Artois.
Hail, Glenn
- When
- March 4, 4:15 PM PST to 5:15 PM PST
- Where
- Glenn County, 10 mi SW of Orland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.648, -122.313
Hail fell up to 3 inches deep, with some stones measuring up to penny-size.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
- Drought in Texas, March 1 to 31, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158195, 160109, 160110, 160112, 160081, 154913, 160002, 160094, 160003, 160004, 160005, 158187, 160092, 160101, 158191, 158192, 160091.